New York, 2010

Funnel Cloud in New York, July 10, 2010

July 10, 2010 · NWS ALY · 1 event in 1 county or zone

A funnel cloud was observed over Lake George during the morning of Saturday, July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A funnel cloud was observed over Lake George during the morning of Saturday, July 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 10, 9:15 AM EST, 15 minutes earlier.

Area forecast discussion, Jul 10, 9:15 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT SAT JUL 10 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY MIGRATE ACROSS THE REGION TODAY.
THIS WILL KEEP THE THREAT FOR ADDITIONAL SHOWERS AND SOME
THUNDERSTORMS. MEANWHILE...LOW PRESSURE OFF THE MIDDLE ATLANTIC
COAST WILL TRACK NORTHEAST AWAY FROM THE REGION THROUGH THIS
WEEKEND. DRIER CONDITIONS ARE ANTICIPATED SUNDAY NIGHT INTO MONDAY
WITH MILD TEMPERATURES AS HIGH PRESSURE BRIEFLY RETURNS TO THE
REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM...THE BACK EDGE OF THE RAINSHIELD IS IN NO HURRY TO
PULL TO THE EAST. THAT SAID...HEAVY RAIN THAT ERUPTED IN THE HUDSON
VALLEY...WITH RAINFALL RATES EXCEEDING AN INCH PER HOUR...HAS
FORTUNATELY BEEN ON THE MOVE...NOT LINGERING IN TOO MANY PLACES TOO
LONG. WE DID ISSUE FLS FOR PORTIONS OF THE MID HUDSON VALLEY...EAST
TO THE LITCHFIELD HILLS.

UPPER LEVEL TROUGH IS IN THE PROCESSING OF BECOMING MORE NEGATIVELY
TILTED...AS BAROCLINICITY FROM THE WEAKENING STORM NEAR CAPE
HATTERAS IS NOW MERGING WITH THE COLD FRONT. COOLING CLOUDS TOPS ARE
SEEN FROM THE HUDSON VALLEY EAST. OUR THINKING IS THAT THE HEAVIEST
RAINFALL WILL SLOWLY BUT SURELY SHIFT EAST WITH TIME AND BECOME A
VERY HEAVY RAIN MAKER FOR NEW ENGLAND. HEAVIEST RAIN SHOULD BE
ALMOST OUT OF OUR REGION...CERTAINLY BY AFTERNOON. HOWEVER...CLOUDS
WILL TAKE THEIR SWEET IL TIME TO GET OUT OF HERE AND THERE STILL
COULD BE A FEW LINGERING SHOWERS THIS AFTERNOON...ESPECIALLY EAST OF
THE HUDSON VALLEY.

IN ADDITION...THE ATMOSPHERE LOOKS ONLY MARGINAL UNSTABLE FROM THE
HUDSON VALLEY WEST DUE TO RAIN COOLED AIR. SINCE THE CLOUDS WILL
HANG ON...WE EXPECT INSTABILITY TO NOT INCREASE MUCH AT ALL.
THEREFORE...WILL REMOVE CHANCES OF THUNDER FROM THE HUDSON VALLEY
EASTWARD.

THE AFTERNOON UPDATE WILL OVERALL SEE ONLY MINOR TWEAKS. AT THIS
POINT LOOKS BEST TO LEAVE HIGH TEMPS ALONE ALTHOUGH IN SOME CASES
THEY MIGHT BE TAD ON THE HIGH SIDE. EITHER WAY...THESE HIGHS WILL BE
MORE THAN 10 DEGREES LOWER THAN WHAT WE HAVE ENDURED MUCH OF THIS
WEEK.

********PREVIOUS NEAR TERM DISCUSSION**********************

AS OF 730 AM...IT APPEARS THAT THERE ARE ACTUALLY TWO COLD FRONTS
THAT WILL IMPACT US TODAY. THIS FIRST ONE IS WORKING ACROSS THE
REGION NOW WITH SHOWERS AND ISOLATED THUNDERSTORMS. SOME ELEMENTS OF
HEAVIER RAIN...BUT NOTHING OUT OF THE ORDINARY.

THE SECOND COLD FRONT WILL MOVE THROUGH LATER TODAY WITH LITTLE
ADDITIONAL FANFARE (MAYBE ANOTHER SHOWER OR THUNDERSTORM).

FINE TUNED GRIDS TO KEEP UP WITH WEATHER/TEMPS/DEWPOINTS/WIND AND
CLOUD COVER.

********PREVIOUS NEAR TERM DISCUSSION*************

PER UPSTREAM RAINFALL AMOUNTS OVERNIGHT...AND THE UPPER JET
CIRCULATION/AGEOSTROPHIC WIND BECOMING LESS FAVORABLE...SEEMS THE
THREAT FOR FLASH FLOODING CONTINUE TO DECREASE. THEREFORE...THE
WATCH WILL BE CANCELLED. WHILE PWATS WILL REMAIN RATHER HIGH /NEAR
2 INCHES/ ALONG AND AHEAD OF THE FRONTAL BOUNDARY...WE WILL
CONTINUE TO MENTION LOCALLY HEAVY RAINFALL. THE FORWARD
PROGRESSION OF THIS FRONT WILL LIKELY SLOW A LITTLE FURTHER ACROSS
OUR ADJACENT WESTERN NEW ENGLAND COUNTIES AS THE COASTAL LOW
BECOMES ENTRAINED WITHIN THE SOUTHWEST FLOW AND TRACKS OFF CAPE
COD TOWARD SUNDAY MORNING. NCEP MODEL SUITE AND INTERNATIONAL
MODELS DO OFFER A VARIETY OF SOLUTIONS THE NEXT 24 HOURS BUT
FOLLOWING TRENDS WITHIN THE RUC13...WE WILL KEEP THE HIGHER POPS
MAINLY EAST OF THE HUDSON RIVER FOR TODAY AND TAYLOR THOSE
DOWNWARD FROM WEST TO EAST TONIGHT.

TEMPERATURES WILL BE NOTICEABLE COOLER TODAY WITH AMPLE CLOUD COVER
AND PRECIPITATION. HOWEVER...SURFACE DEWPOINTS WILL REMAIN RATHER
ELEVATED TO KEEP THE HUMID FACTOR. THESE HIGHER DEWPOINTS TONIGHT
WITH NOCTURNAL COOLING COULD LEAD TO SOME PATCHY FOG AND WILL
PLACE WITHIN THE FORECAST/GRIDS AT THIS TIME.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
THE AFOREMENTIONED SURFACE LOW OFF CAPE COD IS EXPECTED TO RACE
NORTHEAST THROUGH SUNDAY. MODEL SUITE AND MOS GUIDANCE OFFER A
VARIETY OF SCENARIOS FOR SUNDAY WITH THE NAM LEADING THE WAY WITH
A SHORT WAVE WITHIN THE WEAK RESIDUAL CYCLONIC FLOW TRACKING
NORTHEAST ACROSS THE REGION FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. THE GFS/ECMWF/GGEM ARE LESS PRONOUNCED WITH A BIT
STRONGER NORTHWEST FLOW REGIME. PER HPC GUIDANCE AND ENSEMBLE
SUPPORT...WE WILL LEAN AWAY FROM THE NAM BUT STILL RETAIN THE
SLIGHT CHANCE POPS THROUGH SUNDAY. MODIFIED SURFACE PARCELS WITHIN
THE FORECAST ENVIRONMENT STILL YIELDS CAPES AOA 1K J/KG WITH THOSE
ELEVATED HEAT SOURCES LIKELY INITIATING ANY CONVECTION.

CONDITIONS BECOME MORE TRANQUIL SUNDAY NIGHT INTO MONDAY AS SLIGHT
HEIGHT RISES ALOFT AND INCREASING SURFACE PRESSURES. WITH PTCLDY
SKIES SUNDAY NIGHT...MODIFIED CROSS OVER TECHNIQUE SUGGESTS THE
POTENTIAL FOR PATCHY FOG ONCE AGAIN. TEMPERATURES BEGIN TO WARM
ONCE AGAIN ON MONDAY WITH MID TEENS 850MB TEMPS ADVECTS BACK INTO
THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE WEATHER WILL BE FAIRLY UNSETTLED THROUGH THIS PERIOD. A SURGE
OF WARM AND MOIST AIR APPROACHES THE REGION MONDAY NIGHT AND MOVES
IN TUESDAY...FOLLOWED BY A COLD FRONT WHICH SLOWLY MOVES THROUGH
TUESDAY NIGHT INTO WEDNESDAY...RESULTING IN SOME SHOWERS AND
THUNDERSTORMS...FIRST AS THE WARM FRONT MOVES THROUGH...THEN LATER
ON WITH THE PASSAGE OF THE COLD FRONT. THERE WILL THEN BE A PAUSE
WEDNESDAY NIGHT THROUGH FRIDAY AS A RIDGE MOVES ACROSS THE REGION
WITH ANOTHER WARM FRONT SURGING NORTH INTO THE REGION THURSDAY
NIGHT WITH THE REGION IN THE WARM SECTOR FRIDAY...AND A SLIGHT
CHANCE OF THUNDERSTORMS IN THE WARM AIR MASS.  TEMPERATURES WILL
CONTINUE ON THE WARM SIDE...WITH HIGHS MOSTLY IN THE 80S AND
LOWS MOSTLY FROM THE MID 50S TO THE UPPER 60S...A FEW DEGREES
ABOVE THE SEASONAL NORMS...WITH AROUND AN INCH OF RAIN THROUGH
WEDNESDAY MORNING...WHICH WILL MOSTLY JUST SOAK INTO THE GROUND
AND PROVIDE NEEDED MOISTURE FOR LAWNS...GARDENS...AND SHRUBBERY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
A LINGERING LINE OF SHOWERS REMAINS ACROSS THE TERMINAL SITES AT
THIS TIME. CONDITIONS HAD GONE BRIEFLY TO IFR AT KPOU AND THEY MIGHT
DO THE SAME BETWEEN NOW AND 15Z AT KALB. WE ADDED A TEMPO FOR IFR
CIGS.

THE THREAT OF SHOWERS WILL LINGER THROUGH THE AFTERNOON AS THE FIRST
COLD FRONT GETS HUNG UP...AND AWAITING SUPPORT FROM A SECONDARY ONE
NOW TRAVERSING ACROSS NEW YORK STATE. STILL KEPT VFR WITH VCSH/CB
BUT THAT THINKING COULD CHANGE. PLEASE REFER BACK TO ANY UPDATES AS
THEY ARE LIKELY TO BE QUITE A FEW THEM ISSUED TODAY.

BOTH FRONTS OUT OF HERE TONIGHT. LEFT WITH PARTIAL CLEARING BUT WITH
LIGHT WIND AND LINGERING LOW LEVEL MOISTURE...FOG COULD
FORM...ESPECIALLY AT KGFL. FOR NOW INTRODUCE MVFR BR THERE AFTER
02Z...AND HZ AT KPOU. AT KALB MAYBE ENOUGH OF BREEZE TO PRECLUDE ANY
FOG...BUT CONFIDENCE IS LOW (AT ALL TAF SITES REGARDING THE FOG
POTENTIAL). PLEASE REFER BACK LATER ON TODAY TO SEE IF THERE HAS
BEEN ANY CHANGE IN THINKING.

OUTLOOK...
SUN/MON...VFR. SLIGHT CHC SHRA/TSRA SUN PM.
TUE-WED...VFR/MVFR...CHC SHRA/TSRA.

&&

.FIRE WEATHER...
WITH SHOWERS AND THUNDERSTORMS EXPECTED TODAY...OUR RECENT DRY
WEATHER WILL BE COMING TO AN END. RATHER HIGH SURFACE DEWPOINTS
UNDER CONSIDERABLE CLOUD COVER WILL KEEP RELATIVE HUMIDITY VALUES
GENERALLY BETWEEN 60 AND 70 PERCENT. THESE VALUES INCREASE TO
GREATER THAN 90 PERCENT TONIGHT. SOMEWHAT DRIER CONDITIONS ARE
EXPECTED SUNDAY WITH RELATIVE HUMIDITY VALUES BETWEEN 40 AND 60
PERCENT.

WINDS WILL BE RATHER LIGHT THROUGH THE WEEKEND WITH SPEEDS LESS
THAN 10 MPH.

&&

.HYDROLOGY...
A SLOW MOVING FRONTAL BOUNDARY WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY THAT MAY LINGER FOR OUR ADJACENT
WESTERN NEW ENGLAND COUNTIES TONIGHT. WITH RATHER HIGH PWATS...THE
POTENTIAL FOR HEAVY RAINFALL DOES EXIST. BUT WITH UPPER DYNAMICS
BECOMING FURTHER DISPLACED...WE HAVE DROPPED THE FLOOD HEADLINES.
BASIN RAINFALL AVERAGES ARE EXPECTED TO BE 1 INCH OR LESS...WITH
LOCALLY UP TO 2 INCHES POSSIBLE ALONG AND EAST OF THE HUDSON
RIVER /VALUES LESS THAN FFG/.

MAINLY DRY WEATHER SUNDAY BUT A FEW MORE SHOWERS AND STRAY
THUNDERSTORM CANNOT BE ENTIRELY RULED OUT. THESE SHOULD PRODUCE
LIGHTER AMOUNTS OF QPF AND PROBABLY LITTLE IF ANY ADDITIONAL HYDRO
PROBLEMS.

THE NEXT CHANCE OF SIGNIFICANT SHOWERS AND THUNDERSTORMS
LOOKS TO BE TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...BGM/HWJIV
AVIATION...HWJIV
Hazardous weather outlook, Jul 10, 3:11 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
411 AM EDT SAT JUL 10 2010

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
411 AM EDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO EARLY THIS
EVENING. HOWEVER...THESE THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS. THUNDERSTORMS WILL TRACK TO THE NORTHEAST
BETWEEN 10 AND 20 MPH. MODERATE TO BRIEF HEAVY RAINFALL MAY
ACCOMPANY THE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY...THEN AGAIN ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The Albany radar (KENX), 111 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Warren

When
July 10, 9:30 AM EST to 9:35 AM EST
Where
Warren County, 2.12 mi ENE of Bolton
Reported by
Public
Coordinates
43.540, -73.640

Public submitted pictures of a funnel cloud over Lake George.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247816.